A study published Online First by Archives of Internal Medicine, one of the JAMA/Archives journals, reveals that antipsychotic drugs can increase the risk of heart attack in older patients with dementia. Older patients with dementia are often prescribed antipsychotics in order to control symptoms, such as hallucinations, physical aggression, and agitation. Earlier studies have indicated that the use of antipsychotic agents (APs) was associated to an increased risk of stroke, as well as death from all causes. As a result, safety warnings were issued in several countries.
However, the risk of acute myocardial infarction (MI) with the use of APs in patients treated with dementia “remains poorly examined.”
Using the Quebec, Canada, prescription claims database, Antoine Pariente, M.D., Ph.D., then of the Université de Montreal, Canada, now of Université Bordeaux Ségalen, France, and colleagues, set out to determine the risk of heart attack associated with the use of APs in individuals with dementia treated with cholinesterase inhibitors (Chls).
During the study period (January 2000 – December 2009), the researchers identified 37,138 patients aged 66+ who had Chl treatment. 29.5% (10,969) of these patients began AP treatment during the study period. The researchers compared these patients with 10,969 non-AP users.
The researchers said:
“Our study results indicate that the use of APs is associated with a modest increase in the risk of MI among community-dwelling older patients with treated dementia. The increased risk seems to be highest at the beginning of treatment and seems to decrease thereafter, with the first month of treatment accounting for the highest period of risk.”
According to results from the study, 1.3% of patients had a heart attack within one year of starting AP treatment. The risk of MI after starting AP treatment were 2.19 for the first 30 days, 1.62 for the first 60 days, 1.36 for the first 90 days, and 1.15 for the first year.
In addition, the team conducted a self-controlled case series (SCCS) study among the 804 individuals who had a heart attack after starting AP. Results revealed incidence rate ratios of 1.78 for the 1-30 day period, 1.67 between days 31-60, 1.37 for days 61-90, 1.18 for the remaining exposure period, and 0.80 for the withdrawal period.
The authors concluded:
“Because AP use is frequent in patients with dementia (29.5 percent in our study population), the increased risk of MI may have a major public health effect, which highlights the need for communicating such risk and for close monitoring of patients during the first weeks of treatment.”
Sudeep S. Gill, M.D., M.Sc., and Dallas P. Seitz, M.D., of Queen’s University, Kingston, Ontario, Canada, write in an invited commentary:
“The increased risk for death associated with antipsychotic use has raised several important questions, and among them is the question of how exposure to these drugs leads to death.
Important lessons about the pathogenesis of cardiovascular disease may underlie the observed association between antipsychotic drug use and AMI (acute myocardial infarction) that is described by pariente et al, but we must await further research to clarify the mechanisms contributing to this association.
Meanwhile, physicians should limit prescribing of antipsychotic drugs to patients with dementia and instead use other techniques when available, such as environmental and behavioral strategies, to keep these patients safe and engaged.”
Written by Grace Rattue